Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 37, NWS Cheyenne, WY

June 5, 2020Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 5, 2020, 8:45 PM MDT for Dawes County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2020, 8:45 PM MDT (02:45 UTC)
Expired
Jun 5, 2020, 9:15 PM MDT
In force
30 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
2.0 in
Wind
50.0 mph

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 169 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2020-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2020-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
1632 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

981 
WUUS55 KCYS 060245
SVRCYS
NEC045-060315-
/O.NEW.KCYS.SV.W.0037.200606T0245Z-200606T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
845 PM MDT Fri Jun 5 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Central Dawes County in the Panhandle of Nebraska...

* Until 915 PM MDT.

* At 844 PM MDT, a severe thunderstorm was located 8 miles west of
  Chadron Campground, or 12 miles southwest of Chadron, moving
  southeast at 45 mph.

  HAZARD...Two inch hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Whitney Lake, Red Cloud Campground, Chadron Campground, Whitney and
  Chadron St Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4244 10285 4275 10339 4289 10329 4270 10277
      4244 10278
TIME...MOT...LOC 0244Z 298DEG 38KT 4270 10318 

HAIL...2.00IN
WIND...<50MPH
 
$$

Braun
3 follow-up statements
603 
WWUS55 KCYS 060259
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
859 PM MDT Fri Jun 5 2020

NEC045-060315-
/O.CON.KCYS.SV.W.0037.000000T0000Z-200606T0315Z/
Dawes NE-
859 PM MDT Fri Jun 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR SOUTHEASTERN DAWES COUNTY...

At 858 PM MDT, a severe thunderstorm was located near Red Cloud
Campground, or 13 miles south of Chadron, moving southeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Red Cloud Campground, Chadron Campground and Chadron St Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4260 10313 4268 10326 4284 10315 4270 10277
      4244 10278 4244 10285
TIME...MOT...LOC 0258Z 298DEG 38KT 4263 10299 

HAIL...1.00IN
WIND...60MPH
 
$$

Braun
575 
WWUS55 KCYS 060308
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
908 PM MDT Fri Jun 5 2020

NEC045-060315-
/O.CON.KCYS.SV.W.0037.000000T0000Z-200606T0315Z/
Dawes NE-
908 PM MDT Fri Jun 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR SOUTHEASTERN DAWES COUNTY...

At 908 PM MDT, a severe thunderstorm was located 10 miles southeast
of Red Cloud Campground, or 11 miles southwest of Hay Springs, moving
southeast at 45 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Red Cloud Campground, Chadron Campground and Chadron St Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4258 10309 4279 10302 4270 10277 4244 10278
      4244 10285
TIME...MOT...LOC 0308Z 298DEG 38KT 4258 10286 

HAIL...0.75IN
WIND...70MPH
 
$$

Braun
346 
WWUS55 KCYS 060315
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
915 PM MDT Fri Jun 5 2020

NEC045-060325-
/O.EXP.KCYS.SV.W.0037.000000T0000Z-200606T0315Z/
Dawes NE-
915 PM MDT Fri Jun 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAWES COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.  However small
hail and gusty winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.

LAT...LON 4258 10309 4279 10302 4270 10277 4244 10278
      4244 10285
TIME...MOT...LOC 0315Z 298DEG 38KT 4255 10279 

$$

Braun

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 5:27 PM MDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 5, 5:27 PM MDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
527 PM MDT Fri Jun 5 2020

.SHORT TERM...(This evening through Saturday)
Issued at 224 PM MDT Fri Jun 5 2020

Current satellite imagery shows Cu developing along the Laramie
Range with a few weak echos being returned to radar. Scattered
showers will continue to develop later this afternoon and early
evening. Biggest issue will be which areas remain capped through
the afternoon. Latest SPC mesoanalysis shows 1000-1500 J/kg of
MLCAPE cutting across Converse Co. through the southern Nebraksa
Panhandle with 50 kts of effective shear over northern portions of
the CWA. However, MLCIN still needs to be overcome for storm
development. High-res models have been consistent to initiate a
few storms along the South Laramie Range that are short-lived. One
spot to watch tonight is up near Bill, WY where HRRR and NAMNest
runs have been initiating a stronger storm. A few attempts at
deep moist convection have been ongoing across Natrona Co. over
the last hour. Would expect more successful attempts over the next
two hours as more favorable instability is located farther east
along with impressive turning of winds with height supporting 0-3
km SRH around 200 m2/s2. Severe threat is possible tonight, but
should remain fairly isolated.

The upper level cutoff low off off the California Coast will
finally begin to propagate northeastward this evening. Large scale
upper level support will move over the area by early Saturday
morning with showers possible. Convective activity looks to begin
early in the afternoon Saturday as the vort max moves through the
Rockies. One area of concern will be the instability available for
strong convective updrafts to develop. Development of initial
shower activity could limit late morning insolation, especially
along the Laramie Range. Currently, models are hinting at a short-
lived period from 18-21z of 2500 J/kg MLCAPE over the Nebraska
Panhandle. A cap looks to remain in place through the day, however
upper level support should be strong enough to aid in initially
elevated convection across this area. Strong upper level winds
will support fast storm motions and the potential for strong TSTM
wind gusts with 700 mb winds exceeding 50 kts. Shear profiles are
fairly unidirectional with effective shear 60-70 kts. Despite
limited hodograph curvature, elongated shear profiles still
suggest noteworthy 0-1 km helicity values. High-res guidance has
been suggesting primarily linear storm mode with discrete cells
possible farther northeast and multiple waves of storms passing
through with leading shortwave energy ahead of the main vort max.

Main threats Saturday will be strong wind gusts to 60 MPH likely
with storms and severe hail east of the Laramie Range. Largest hail
potential will remain with the greater instability over western
Nebraksa. Possibility of a tornado is still there, but remains low.
SPC has highlighted areas within the CWA east of the Laramie Range
with a Slight Risk of Severe Thunderstorms while an Enhanced Risk
sits over the northern Nebraska Panhandle extending to the northeast
of the CWA in South Dakota.

.LONG TERM...(Saturday night through Friday)
Issued at 251 AM MDT Fri Jun 5 2020

Warm and mainly dry conditions expected Sunday ahead of the upper
trough over the western CONUS. A few showers or storms possible
out west in the afternoon as a cold front edges east during the
day. Much cooler and unsettled conditions set in for Monday and
Tuesday as the upper trough moves across the region with showers
and a few storms especially late Monday. Dry and warmer Weds and
Thursday as an upper ridge amplifies over the Rocky Mountains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 523 PM MDT Fri Jun 5 2020

VFR flight conditions expected through 06Z, despite VCSH causing
brief, erratic wind gusts near vicinity of terminals. Wind gusts
of 20-30 knots are likely due to the nearby rain showers for the
WY terminal sites. CDR could also stay gusty past 06Z in addition
to the WY terminals mentioned before. AIA, BFF, and SNY should see
winds approximately 15 knots or less through 6Z. The approaching
weather system from the southwest will begin to increase chances
of rain from west to east after 6Z. This will be mentioned in the
next update around 0530Z.

&&

.FIRE WEATHER...
Issued at 224 PM MDT Fri Jun 5 2020

Afternoon temperatures have reached the 80s for most locations
with relative humidity dropping into the low 20s and teens along
and west of the Laramie Range. Wind gusts 20-25 MPH bring
conditions to near Red Flag Criteria, but critical fuels are not
ready. Widespread wetting rain is expected Saturday with
thunderstorms and strong winds. Cooler temperatures are on the way
early next week, but relative humidity in the southern Nebraska
Panhandle will drop into the teens before then on Sunday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MB
LONG TERM...CLH
AVIATION...BW
FIRE WEATHER...MB
Hazardous weather outlook, Jun 5, 2:04 PM MDT, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
204 PM MDT Fri Jun 5 2020

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
062015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
204 PM MDT Fri Jun 5 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Numerous showers and thunderstorms are expected Saturday. Storms
may be strong to severe with hail and wind gusts to 60 MPH
possible.

.Spotter information statement...

Spotter activation may be needed on Saturday.

WYZ103>106-109>117-062015-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
204 PM MDT Fri Jun 5 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Numerous showers and thunderstorms are expected on Saturday. A
few storms may be strong to severe with hail and wind gusts to 60
MPH possible. Cooler weather returns next week with Tuesday
morning low temperatures forecast in the mid-30s.

.Spotter information statement...

Spotter activation may be needed on Saturday.

In the hours before

Special weather statement, Jun 5, 6:14 PM MDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
614 PM MDT Fri Jun 5 2020

WYZ102-060045-
Niobrara County-
614 PM MDT Fri Jun 5 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL NIOBRARA COUNTY...

At 614 PM MDT, a strong thunderstorm was located 9 miles southwest of
Redbird, or 29 miles north of Lusk, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Redbird.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4316 10463 4331 10454 4322 10405 4297 10417
TIME...MOT...LOC 0014Z 289DEG 20KT 4318 10445

Braun
Local storm report, Jun 5, 6:45 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
645 PM MDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             11 SSW REDBIRD          43.10N 104.36W
06/05/2020  M1.50 INCH       NIOBRARA           WY   911 CALL CENTER

            MILE MARKER 172 TO 178 ON HWY 85 OBSERVED
            HAIL FROM 1 INCH TO 1.5 INCH DIAMETER.

&&

BMW
Special weather statement, Jun 5, 6:55 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
655 PM MDT Fri Jun 5 2020

NEZ054-WYZ119-060130-
Kimball-East Laramie County-
655 PM MDT Fri Jun 5 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN KIMBALL AND EASTERN
LARAMIE COUNTIES...

At 654 PM MDT, a strong thunderstorm was located near Pine Bluffs, or
19 miles southwest of Kimball, moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pine Bluffs, Oliver Campground, Panorama Point, Oliver Reservoir and
Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 398 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 17.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4100 10405 4116 10414 4132 10379 4107 10365
TIME...MOT...LOC 0054Z 247DEG 16KT 4112 10401

Braun
Local storm report, Jun 5, 7:08 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
708 PM MDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             19 N VAN TASSELL        42.93N 104.13W
06/05/2020  M1.75 INCH       NIOBRARA           WY   911 CALL CENTER

            GOLF BALL SIZED HAIL ON INDIAN CREEK ROAD.

&&

BMW
Local storm report, Jun 5, 7:27 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
727 PM MDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             19 N VAN TASSELL        42.94N 104.07W
06/05/2020  E2.75 INCH       NIOBRARA           WY   TRAINED SPOTTER

            BASEBALL SIZED HAIL REPORTED WITH MULTIPLE
            TREE LIMBS DOWN AT PROPERTY.

&&

BMW
Special weather statement, Jun 5, 7:30 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
730 PM MDT Fri Jun 5 2020

NEZ054-060200-
Kimball-
730 PM MDT Fri Jun 5 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN KIMBALL AND SOUTHWESTERN
BANNER COUNTIES...

At 729 PM MDT, a strong thunderstorm was located near Oliver
Campground, or 13 miles west of Kimball, moving northeast at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Kimball, Oliver Campground, Oliver Reservoir, Kimball Airport and
Bushnell.

This includes Interstate 80 in Nebraska between mile markers 2 and
24.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4120 10405 4140 10384 4139 10374 4124 10355
      4107 10389
TIME...MOT...LOC 0129Z 228DEG 16KT 4119 10390

Braun

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:44 PM MDTSevere Thunderstorm WarningCYSSioux31 min
Jun 5, 6:55 PM MDTSpecial Weather StatementCYSKimball35 min
Jun 5, 7:12 PM MDTSevere Thunderstorm WarningCYSSioux33 min
Jun 5, 7:30 PM MDTSpecial Weather StatementCYSKimball30 min
Jun 5, 7:43 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux32 min
Jun 5, 8:13 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux32 min
Jun 5, 9:58 PM MDTSpecial Weather StatementCYSCheyenne32 min
Jun 6, 4:56 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball, Scotts Bluff49 min
Jun 6, 5:14 PM MDTSevere Thunderstorm WarningCYSSioux31 min
Jun 6, 5:28 PM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Kimball, Morrill77 min
Jun 6, 5:32 PM MDTSevere Thunderstorm WarningCYSBanner, Box Butte, Dawes, Morrill, Scotts Bluff, Sioux43 min
Jun 6, 5:42 PM MDTSevere Thunderstorm WarningCYSSioux33 min
Jun 6, 5:58 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Morrill, Scotts Bluff, Sioux77 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.